Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Why does Potassium levels go down and how can it be brought up?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1766 Questions
Potassium was 3.6 today .. I feel cramping in feet all day . I took 30meq 's of potassium will that be ok . I was in er 4 days ago potasium was 3.2 they have me 40 MEQ, yeserday repeated potassium was 3.9 and today3.6! Very annoyed i can never figure out why potasium goes under 3.6 went to kidney doctor and labs were fine . I am cramping alot in legs and feet so i took 3 tabs of 10meq =30meq to raise the potassium a bit . I know 3.6-5.2 is normal but i think i feel it anytime below 3.7 .. Can you please tell me if the levels change hourly ? Daily ? Are these numbers up and down 1-2 days apart ok? And how long does it take for the potssium pill take to work ? I dont eat veggies or fruits .. Dont like bananas a d i do drink one cup of OJ a day but obviously it doesnt help ! Is it because i eat poorly ??
Posted Thu, 26 Dec 2013 in Kidney Conditions
Answered by Dr. T Shobha Deepak 1 hour later
Brief Answer: Potassium stores to be replenished Detailed Answer: Dear XXXXXXX Greetings! Welcome to Healthcare-Magic. As you have been thoroughly worked up by your kidney doctor and based on the clinical history you have provided, it appears to be "Idiopathic Hypokalemia". The minimum daily requirement of potassium is 40meq depending on climatic conditions. On a normal healthy person the potassium level are unlikely to fluctuate daily provided intracellular stores are good. In your case, it may require few days to weeks for the intracellular stores to be replenished. Once replenished the day to day fluctuation becomes minimal. Clinically significant symptoms of reduced potassium occur when the levels are below 3. Here are few of my suggestions, which I normally advise my patients: 1. Continue taking potassium supplements atleast 40meq per day 2. Once a week monitoring of serum potassium levels,if there is no worsening of symptoms 3. A glass of tender coconut water twice a day shall help to replenish potassium stores in the body very quickly I hope it helped. Please do get back to me if you have any further queries. I would be glad to support you. Wish you great health. Take care. Best regards, Dr. T. Shobha Deepak MBBS, MD
Above answer was peer-reviewed by
Follow-up: Why does Potassium levels go down and how can it be brought up? 1 hour later
I dont know what else to do .. My internist wont keep taking my blood once a week. She said she was not concerned with the 3.2 level and told to drink orange juice and eat a banana . So i at least to 30 meq about 2 hours ago. Should i take another 10 meq . No seems to think its not serious but i am scared
Answered by Dr. T Shobha Deepak 8 minutes later
Brief Answer: no need of concern Detailed Answer: Greetings Dear Ms I had already suggested you to consume atleast 40 meq per day. As your levels have always been greater than 3 , I find no reason for concern. Rest be assured everything is alright. A good diet including tender coconut water, banana and orange is all that is required. Take care Best Regards Dr T Shobha Deepak
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor